Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 42, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 9, 2012, 3:36 AM MDT for Dunn County, McKenzie County, Mountrail County, North Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2012, 3:36 AM MDT (09:36 UTC)
- Expired
- Jun 9, 2012, 4:00 AM MDT
- In force
- 24 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dunn County, ND, McKenzie County, ND, Mountrail County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 2:07 AM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 9.6 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1638 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
024
WUUS53 KBIS 090936
SVRBIS
NDC025-053-061-091000-
/O.NEW.KBIS.SV.W.0042.120609T0936Z-120609T1000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
336 AM MDT SAT JUN 9 2012
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA
SOUTH CENTRAL MOUNTRAIL COUNTY IN NORTHWEST NORTH DAKOTA
NORTHERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA
* UNTIL 400 AM MDT/500 AM CDT/
* AT 332 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM JOHNSONS CORNER TO 9 MILES
NORTHWEST OF LITTLE MISSOURI STATE PARK TO 7 MILES NORTHWEST OF
MANNING...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
KILLDEER...LITTLE MISSOURI STATE PARK...MANDAREE...DUNN CENTER...
SKUNK CREEK BAY RECREATION AREA...POUCH POINT RECREATION AREA...
MCKENZIE BAY RECREATION AREA...HALLIDAY...VAN HOOK PARK...TWIN
BUTTES AND PARSHALL BAY RECREATION AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
VERY HEAVY RAIN IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4800 10221 4785 10219 4784 10239 4776 10238
4780 10235 4778 10225 4774 10229 4773 10226
4762 10226 4759 10222 4736 10226 4719 10301
4761 10303 4781 10309
TIME...MOT...LOC 0936Z 253DEG 31KT 4783 10293 4762 10287
4729 10286
WIND...HAIL 60MPH 1.00IN
$$
TMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:11 AM MDT, 1 hour 25 minutes earlier.
Area forecast discussion, Jun 9, 2:11 AM MDT, 1 hour 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 311 AM CDT SAT JUN 9 2012 .SHORT TERM...TODAY THROUGH SUNDAY AFTERNOON... MAIN FORECAST PROBLEM IN THE SHORT TERM PERIOD WILL BE THUNDERSTORMS CHANCES AND THE RISK OF HEAVY RAIN AND SEVERE WEATHER. MODELS ARE GOOD AGREEMENT AND WILL UTILIZE A MODEL BLEND WITH CONSENSUS. AN UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY OVER THE WEST COAST/ROCKIES...WILL TRACK ACROSS THE NORTHERN ROCKIES AND INTO THE NORTHERN PLAINS BY SUNDAY. SURFACE LOW PRESSURE EXTENDED FROM CENTRAL WYOMING TO SOUTHEASTERN MONTANA WITH A FRONT EXTENDING FROM THE LOW NORTHWARD THROUGH EASTERN MONTANA INTO SOUTH CENTRAL SASKATCHEWAN. A LINE OF THUNDERSTORMS...SOME SEVERE...DEVELOPED FRIDAY EVENING ALONG THE FRONT IN MONTANA. THIS LINE OF STORMS HAS BEEN DEVELOPING CONTINUOUSLY ALONG THE FRONT...AND WAS APPROACHING NORTHWESTERN COUNTIES OF NORTH DAKOTA AT 230 AM CDT. THIS MCS IS EXPECTED TO MOVE INTO NORTHWESTERN NORTH DAKOTA SHORTLY AFTER 3 AM CDT AND CONTINUE NORTHEASTWARD THROUGH THE MORNING HOURS. MOISTURE TRANSPORT WILL CONTINUE TO INCREASE AHEAD OF THE FRONT...AND THE LOW LEVEL JET IS WELL ESTABLISHED. K INDEX VALUES OF 35 AND PRECIPITABLE WATER AMOUNTS SUGGEST VERY HEAVY RAINFALL AMOUNTS. FLASH FLOOD WATCH STILL LOOKS ON TRACK FOR NORTHWEST AND NORTH CENTRAL NORTH DAKOTA. THE MODELS BRING THE SURFACE LOW TO NORTH CENTRAL NORTH DAKOTA BY MID AFTERNOON AND CONTINUED CONVECTION EXPECTED ALONG AND WEST OF THIS FEATURE...WITH CAPPING IN PLACE AHEAD OF THE FRONT. BY THIS EVENING...THUNDERSTORMS ARE EXPECTED TO BE WIDESPREAD ACROSS THE STATE WITH SEVERE WEATHER A THREAT MAINLY EAST HALF. THE UPPER LEVEL LOW WILL BE OVER MONTANA WITH PLENTY OF FORCING WITH UPPER LEVEL SHORTWAVE ENERGY AHEAD OF THE LOW. LATER SATURDAY NIGHT THERMAL AND SHEAR PROFILES BECOME INCREASINGLY UNFAVORABLE...LIMITING THE SEVERE THREAT. SUNDAY EXPECT WIDESPREAD SHOWERS AND A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS AS THE UPPER LEVEL LOW MOVES INTO NORTH DAKOTA/SASKATCHEWAN/MANITOBA. .LONG TERM...SUNDAY NIGHT THROUGH FRIDAY... THE MAIN FORECAST CHALLENGE FOR THE EXTENDED WILL BE THE TIMING OF PRECIPITATION CHANCES ACROSS NORTH DAKOTA. GIVEN THE MODEL TO MODEL AND RUN TO RUN INCONSISTENCIES...UTILIZED A BLEND OF SOLUTIONS FOR THIS FORECAST PACKAGE. THE POTENT UPPER LEVEL LOW CURRENTLY RESPONSIBLE FOR OUR SEVERE WEATHER THREAT IN THE SHORT TERM WILL FINALLY SLIDE EAST OF THE CWA SUNDAY NIGHT THROUGH MONDAY. WRAP-AROUND MOISTURE WILL GENERATE A CHANCE OF SHOWERS...MAINLY NORTH SUNDAY NIGHT/MONDAY. THE UPPER LOW/S SURFACE REFLECTION WILL CREATE TIGHT GRADIENT FLOW ACROSS WESTERN AND CENTRAL NORTH DAKOTA WITH WINDY CONDITIONS EXPECTED AREA-WIDE MONDAY. HIGH PRESSURE SETTLING INTO THE REGION WILL ALLOW WINDS TO BECOME LIGHT MONDAY NIGHT WITH TEMPS RADIATING INTO THE MID 40S. WESTERLY ZONAL FLOW ALOFT IS THEN PROGGED TO DEVELOP OVER THE NORTHERN PLAINS TUESDAY. THE FLOW ALOFT THEN BECOMES SOUTHWESTERLY THURSDAY AND FRIDAY AS AN UPPER LOW SAGS INTO THE PACIFIC NORTHWEST. DUE TO TIMING DIFFERENCES IN SHORTWAVES TRAVERSING THE ZONAL FLOW ALOFT NEXT WEEK...DECIDED TO UTILIZE A BLEND OF SOLUTIONS AND GENERALLY BROAD BRUSHED LOW-END CHANCE TO SLIGHT CHANCE POPS WEDNESDAY THROUGH THE END OF NEXT WEEK. A WARMING TREND SHOULD ALSO COMMENCE WEDNESDAY THROUGH THE END OF THE PERIOD AS WARM AIR GETS DRAWN OVER THE REGION AHEAD OF THE DEVELOPING LOW ACROSS THE PACIFIC NORTHWEST. && .AVIATION... THUNDERSTORMS...POSSIBLY SEVERE...ARE EXPECTED TO IMPACT KISN AROUND 09Z. IF THESE STORMS HOLD TOGETHER AND MAINTAIN THEIR CURRENT TRAJECTORIES...THEY COULD IMPACT KMOT AROUND 11Z. THESE FAST-MOVING STORMS SHOULD IMPACT THE KISN-KMOT TERMINAL AERODROMES FOR ONLY AN HOUR OR LESS. IFR/TEMPO LIFR CONDITIONS ARE EXPECTED WITH THIS ACTIVITY. VFR CONDITIONS ARE THEN EXPECTED OVER WESTERN AND CENTRAL NORTH DAKOTA AFTER 12Z SATURDAY THROUGH SATURDAY AFTERNOON. THUNDERSTORMS WILL BE LIKELY AGAIN OVER CENTRAL AND EASTERN NORTH DAKOTA LATE SATURDAY NIGHT. && .HYDROLOGY... THUNDERSTORM CHANCES TODAY AND TONIGHT ACROSS WESTERN AND CENTRAL NORTH DAKOTA HAD PROMPTED THE ISSUANCE OF A FLASH FLOOD WATCH FOR NORTH CENTRAL AND PORTIONS OF WESTERN NORTH DAKOTA. SOME LOCATIONS WITHIN THE WATCH AREA HAVE RECEIVED EXCESSIVE RAINFALL OVER THE LAST FEW DAYS...AND WILL BE MOST AT RISK FOR FLASH FLOODING. THE FIRST WAVE WILL MOVE ACROSS WEST CENTRAL AND NORTH CENTRAL NORTH DAKOTA THIS MORNING. IT APPEARS THIS WILL BE THE MOST LIKELY PERIOD OF POSSIBLE EXCESSIVE RAINFALL AS DEEP MOISTURE WILL BE IN PLACE OVER THE WATCH AREA. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE SATURDAY AND SATURDAY NIGHT. ALTHOUGH THE THREAT FOR EXCESSIVE RAIN WILL NOT BE AS HIGH...ANY ADDITIONAL RAINFALL OVER ALREADY SATURATED SOILS WILL BE ENOUGH TO CREATE FLASH FLOOD PROBLEMS. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR NDZ001>005-009>013- 017>019-021-022-031-032. && SHORT TERM...JV LONG TERM....TM AVIATION...TM
Hazardous weather outlook, Jun 8, 4:52 PM MDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 552 PM CDT FRI JUN 8 2012 NDZ001>005-009>013-017>019-021-022-031>033-040-041-043-044-092300- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-MCLEAN-SHERIDAN-GOLDEN VALLEY- BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS- 552 PM CDT FRI JUN 8 2012 /452 PM MDT FRI JUN 8 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT AN APPROACHING UPPER LEVEL LOW MOVING FROM THE ROCKIES TO THE NORTHERN PLAINS...COMBINED WITH INCREASING LOW LEVEL MOISTURE... WILL RESULT IN A THREAT OF SEVERE WEATHER TONIGHT. HEAVY RAIN IS POSSIBLE ACROSS THE WEST CENTRAL AND NORTH...AND LARGE HAIL AND DAMAGING WINDS ARE A THREAT WEST...ALONG WITH AN ISOLATED TORNADO AS WELL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE OF THUNDERSTORMS CONTINUES SATURDAY AND SUNDAY AS THE UPPER LEVEL LOW MOVES EASTWARD SLOWLY ACROSS THE REGION. INSTABILITY IS EXPECTED TO BE HIGH ENOUGH ON SATURDAY FOR THE CHANCE OF SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. NDZ020-023-025-034>037-042-045>048-050-051-092300- OLIVER-WELLS-FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX- EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY- 552 PM CDT FRI JUN 8 2012 /452 PM MDT FRI JUN 8 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY AS AN UPPER LEVEL LOW PRESSURE SYSTEM MOVES SLOWLY EAST ACROSS THE REGION. INSTABILITY IS EXPECTED TO BE HIGH ENOUGH ON SATURDAY FOR THE CHANCE OF SEVERE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED. WAA
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:06 AM MDT | Severe Thunderstorm Warning | BIS | Divide, McKenzie, Williams | 54 min |
| Jun 9, 2:55 AM MDT | Flash Flood Warning | BIS | Divide, McKenzie, Williams | 4 hr |
| Jun 9, 2:59 AM MDT | Severe Thunderstorm Warning | BIS | Burke, Divide, McKenzie, Mountrail, Williams | 61 min |
| Jun 9, 3:58 AM MDT | Flash Flood Warning | BIS | Burke, McKenzie, McLean, Mountrail, Ward | 4 hr |
| Jun 9, 3:59 AM MDT | Severe Thunderstorm Warning | BIS | Burke, Dunn, McKenzie, Mountrail, Renville, Ward | 61 min |
| Jun 9, 4:50 AM MDT | Flash Flood Warning | BIS | Bottineau, Renville, Ward | 4 hr |
| Jun 9, 4:54 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Renville, Ward | 66 min |
| Jun 9, 5:46 AM MDT | Severe Thunderstorm Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 74 min |
| Jun 9, 5:51 AM MDT | Flash Flood Warning | BIS | Bottineau, McHenry, Pierce, Rolette | 4 hr |
| Jun 9, 8:25 AM MDT | Areal Flood Advisory | BIS | McKenzie, Mountrail, Ward, Williams | 24 hr |
| Jun 9, 3:50 PM MDT | River Flood Watch | BIS | McKenzie, Williams | 40 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.